What is Thyroid Poisoning?
Thyroid hormones are a vital part of the day to day function of the body. Heart rate, body temperature regulation, and oxygen consumption are just a few of the systems that work in sync with the thyroid. Thyroid problems in animals and people are not uncommon making this type of medication a normal item in the medicine cabinets of many households. Whether your pet gains access to your supply of medication or if you accidentally give him to much of his own prescription, veterinary care will be needed to ensure your pet remains in good health. Studies show that canines can function quite well and have a high margin of safety when it comes to overdose. However, toxicity from the consumption of a very large amount is possible, though rarely documented in veterinary literature. A few of the symptoms of toxicity can be tremors, vomiting,and diarrhea. Treatment is necessary in the case of severe poisoning, and may include medication that must be administered in a hospital setting in order to control symptoms.
Dogs and humans both can be prescribed thyroid hormones for conditions such as hypothyroidism. The hormone levothyroxine (a synthetic form) is the typical choice for treatment in canines and humans alike. Overdose of this hormone can cause toxicity in your pet.
Book First Walk Free!
Symptoms of Thyroid Poisoning in Dogs
Symptoms of thyroid poisoning in dogs may appear between 1 and 9 hours after the pills were ingested. A mild case of toxicity will involve hyperactivity and an increase in heart rate. The ingestion of a large number of thyroid pills may mean the following symptoms can appear.
- Excessive panting
- Abnormal reflex of pupils to light
- Contraction of the pupils
- Tremors of muscles
- Rapid heart rate
- Rapid breathing
- Difficulty breathing
Toxicity to thyroid hormones is typically an acute event, meaning it occurs as the result of a large ingestion of pills. Chronic overdose can occur over time; though studies show that the liver and kidneys can handle and disperse the hormone well even in cases of overabundance. There is also evidence that thyroid hormones have a slow gastrointestinal absorption allowing for a period of toxicity that is not apparent right away.
Causes of Thyroid Poisoning in Dogs
- Dogs can tolerate and in fact, need a higher dose per weight than humans do in order for the hormone to do its job
- An enzyme in the liver (alanine transaminase) has increased activity; this is why underlying liver issues can exacerbate the poisoning
- Symptoms will vary in dogs but are most commonly mild to moderate; severe toxicity is rare
- Medications may react adversely to an excess of the hormone
- Concurrent heart problems can make thyroid hormone toxicity more symptomatic
Diagnosis of Thyroid Poisoning in Dogs
As with any poisoning by medication or substance that is known to be dangerous when ingested, bring along the container or packaging that contained the thyroid hormone pills as this will be helpful for the veterinarian to see. If you have an idea of the time of ingestion this is important information to relay to the veterinarian because whether or not the team induces vomiting depends on the timing (less than 2 hours prior).
Clinical signs relevant to thyroid poisoning will be considered as the physical examination takes place. Your dog’s heart rate and blood pressure will indicate how severe the toxicity is and blood work will reveal T4 levels and other markers like electrolytes and liver enzymes. The treatment protocol will be determined by the level of poisoning indicated in the diagnostic process.
Treatment of Thyroid Poisoning in Dogs
A pet who has experienced significant toxicity due to thyroid hormones will be hospitalized. Fluid therapy will be commenced to aid in the administration of medications for nausea, vomiting, or diarrhea if needed. Additional drugs could include those meant to regulate symptoms like a rapid heart rate and uncontrollable tremors, and those which will help to eliminate the excess thyroid hormone from the system.
If emesis is within the two hour time frame, this will be initiated along with other gastric decontamination measures such as activated charcoal administration. Oxygen therapy will be provided if beneficial; at the same time the fluid therapy may be slowly continued and the heart activity will be closely watched.
Recovery of Thyroid Poisoning in Dogs
A dog without underlying conditions and who has been treated in a timely manner will have a good prognosis for recovery. Once your pet has been released from the care of the veterinarian, he can return home provided that he has a comfortable, quiet resting place. Continue to monitor him at home and be certain to contact the clinic if your dog’s behavior changes in any way that causes you concern. For the future, keep all medications, dangerous substances, household products, and forbidden food out of reach of your pet and if you have in your possession medication prescribed for your dog, follow the instructions very carefully.
Thyroid Poisoning Questions and Advice from Veterinary Professionals
Having hypothyroid in a dog will it cause trouble walking weakness, legs giving out? My dog was diagnosed hypothyroid and watching him is so sad he's been out on medicine but it's only been 4 days
Add a comment to Jake's experience
Was this experience helpful?
Our dog had no pre-existing liver or biliary system problems. He was on thyroxine for a few months and when we picked up his refills the vet prescription was twice the dosage he had been taking. Within a week to ten days, the dog stopped eating, lost a large amt of weight and was vomiting. We took him to another vet for a 2nd opinion who diagnosed thyrotoxiosis. He underwent emergency surgery as his liver, bile duct, gallbladder, pancreas had all been damaged. He has been given a clean bill of health and has had normal function of all organs for 2 years now and no issues. The 2nd opinion vet discovered that the original vet had erroneously written an overdose for our pet's thyroid refills. Good news is our dog has been having a clean bill of health showing no pre-existing or post conditions. The only factor related to his sudden illness was the thyroid poisoning for 2 weeks. Can you advise what the relation is with prolonged thyroid overdose in dogs and damage to the biliary system.
Add a comment to Charlie's experience
Was this experience helpful?
My jack tussle recently started a low dose of thyroid meds and a a mild pain killer to take daily she did great first month, now not eating but still drinking water and moving around it's been 5 days she ate some food this morning but this afternoon she threw it up. Should I stop the thyroid meds now and get her to a vet or should I continue to monitor as my vet suggested? Also her skin is shedding not rashes out new hair growth and skin like a snake shedding the dead layer.
If Projo hasn’t been eating for the past five days (apart from the morning) it would be best to visit your Veterinarian for an examination to be on the safe side; your Veterinarian will check Projo over and will may give her something to settle her stomach since eating after a long period of fasting will cause vomiting. You Veterinarian may also review the medication Projo is receiving. Regards Dr Callum Turner DVM
Add a comment to Projo's experience
Was this experience helpful?